Kansas, 2022Hail in Kansas, May 14 to 15, 2022
May 14 to 15, 2022 · NWS ICT · 15 events in 6 counties and zones
Scattered severe storms affected the region during the overnight into the morning hours of May 15th, 2022. 5 inches in diameter were noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe storms affected the region during the overnight into the morning hours of May 15th, 2022. Most of the severe events were around one inch, however a few hail stone reports up to 1.5 inches in diameter were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 14, 5:23 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, May 14, 5:23 PM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Sat May 14 2022
.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat May 14 2022
FORECAST HIGHLIGHTS THE NEXT 7 DAYS:
* Widely scattered thunderstorms late this afternoon-evening across
mainly central and south-central Kansas.
* Thunderstorm chances late tonight across northern/northeast
Kansas, shifting into eastern Kansas Sunday.
* Periodic off-and-on storm chances Monday night through next week.
LATE THIS AFTERNOON-EVENING...Mass convergence in vicinity of a cold
front approaching from the northwest and a lee trough/dryline
approaching from the west will likely support widely scattered
thunderstorm development this afternoon across western Kansas. This
is supported by trends in 1-minute satellite data, regional radar
mosaic, along with the short-term hi-res model consensus. Thinking
this activity will then progress slowly east/southeast into central
and south-central Kansas, primarily west of I-135 between about 6pm
and midnight. Despite poor moisture quality (evidenced by dewpoints
mixing out some this afternoon), steep lapse rates and strong
heating will support adequate instability, with effective deep layer
shear (good directional shear) favorable for a few strong to severe
thunderstorms, with the greatest severe chances generally west of
Highway 14. Decent directional deep-layer shear and downdraft CAPE
will support isolated large hail and damaging wind occurrences as
the main threats (dime to half-dollar size and 65 mph winds). Little
to no low-level flow/shear will keep the tornado threat low.
LATE TONIGHT-SUNDAY...Strong 850-700mb warm/moist advection ahead of
stout shortwave energy approaching from the northwest will support
decent chances for scattered to numerous thunderstorms late tonight
into Sunday morning across Nebraska and northeast Kansas, gradually
shifting into far eastern Kansas and Missouri for Sunday midday
through afternoon. Favorable combination of instability and strong
deep layer shear will support strong to severe storms, with large
hail and damaging winds the primary threats. Thinking this activity
will graze Wichita's far northeast/east counties, with the highest
chances generally east/northeast of a line extending from Salina to
Cottonwood Falls to Sedan. Timing of the severe threat is low
confidence. If storms congeal and develop a massive cold pool, the
outflow boundary and associated severe threat will likely push
south/southeast of the area quicker than expected into southern
Missouri and Oklahoma by peak heating. However, if the storm-
generated cold pool proves weaker and the outflow moves a bit
slower, far southeast Kansas could be under the gun for a higher-end
wind/hail threat Sunday midday through afternoon. Stay tuned.
.LONG TERM...(Sunday Evening through Saturday)
Issued at 324 PM CDT Sat May 14 2022
After quiet weather Sunday evening through Monday evening, global
model consensus supports periodic off-and-on storm chances Monday
night through late next week, as a pair of shortwaves traverses Mid-
America, and the frontal zone lifts back north across the forecast
area. Best storm chances during this period will likely be during
the late afternoon-evening through early morning time. While
instability should be sufficient for stout updrafts, overall mid-
upper flow and associated deep layer shear will likely be modest at
best. Consequently, while a handful of strong to severe storms are
possible during this period, the threat for widespread and/or higher-
end severe weather appears low at this time. Toward next Friday-
Saturday, model consensus deepens a western/central CONUS trough,
with an associated strong frontal zone oozing into Mid-America. This
setup could increase thunderstorm chances across the region again,
although finer details remain sketchy this far out...stay tuned.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 616 PM CDT Sat May 14 2022
Most areas of the region will remain VFR for most of the TAF
period. There will be some thunderstorm activity in the KGBD and
KRSL areas for the first four to six hours of the TAF period.
Some of this activity could be locally strong or severe. KGBD will
have the best chance for the thunderstorm activity. KSLN and KHUT
may see some thunderstorm activity later tonight and again toward
dawn. KCNU may also have some thunder during the morning hours as
well. By 17Z, thunderstorms are expected to push off and exit the
region and allow VFR conditions to return to all terminals.
Metzger
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 64 85 55 80 / 20 20 0 0
Hutchinson 62 82 52 80 / 20 10 0 0
Newton 63 81 53 79 / 20 20 0 0
ElDorado 64 82 54 78 / 20 30 0 0
Winfield-KWLD 64 87 54 79 / 20 30 0 0
Russell 57 79 50 82 / 60 10 0 0
Great Bend 59 80 50 82 / 40 10 0 0
Salina 60 78 51 82 / 30 20 0 0
McPherson 61 80 51 80 / 20 20 0 0
Coffeyville 64 84 55 79 / 10 50 10 0
Chanute 64 82 55 78 / 20 50 10 0
Iola 64 80 54 78 / 20 50 10 0
Parsons-KPPF 64 82 55 79 / 10 50 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ELM
Hazardous weather outlook, May 14, 9:25 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1025 PM CDT Sat May 14 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-160330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1025 PM CDT Sat May 14 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated thunderstorms will remain possible across central and south
central Kansas until about 1 am. A strong storm with gusty winds
and small hail will be possible.
Additional thunderstorms are expected to develop late tonight
across northern and northeast Kansas, mainly northeast of Lincoln
to Salina to Cottonwood Falls. Storm motion will be to the
southeast. The primary threats will be dime to quarter size hail and
65 mph winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous thunderstorms are expected Sunday morning
through early to mid-afternoon across northeast and eastern Kansas,
mainly along and east of the Flint Hills. Storm motion will be to
the southeast. Large hail and damaging winds will be the primary
threats.
Periodic off-and-on thunderstorm chances are expected Monday night
through next week. While widespread severe weather appears unlikely
during this period, a handful of strong to severe storms are
possible. Stay tuned for later forecasts as details become clearer.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 14, 4:37 PM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT Sat May 14 2022
KSZ032-142300-
Russell KS-
537 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of northwestern Russell
County through 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Natoma, or 9 miles northeast of Emmeram, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9904 3913 9878 3898 9878 3896 9904
TIME...MOT...LOC 2236Z 256DEG 14KT 3907 9902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, May 14, 5:19 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
619 PM CDT Sat May 14 2022
KSZ047-150000-
Barton KS-
619 PM CDT Sat May 14 2022
...Strong thunderstorms will impact portions of western Barton County
through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Otis to near Larned. Movement was east-
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Great Bend
Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3863 9903 3859 9861 3826 9867 3826 9903
TIME...MOT...LOC 2318Z 281DEG 28KT 3856 9905 3823 9913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, May 14, 6:15 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
715 PM CDT Sat May 14 2022
KSZ047-150100-
Barton KS-
715 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of western Barton
County through 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Shaffer, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Bend, Hoisington, Albert and Olmitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3859 9903 3862 9870 3834 9872 3838 9903
TIME...MOT...LOC 0014Z 268DEG 28KT 3849 9909
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, May 14, 9:08 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1008 PM CDT Sat May 14 2022
KSZ091-150345-
Harper KS-
1008 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southern Harper
County through 1045 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm
just south of Attica, moving east-southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Attica, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3700 9835 3727 9835 3716 9780 3700 9780
TIME...MOT...LOC 0307Z 290DEG 23KT 3719 9820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, May 14, 10:21 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 PM CDT Sat May 14 2022
KSZ083-092-150445-
Sumner KS-Sedgwick KS-
1121 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southeastern
Sedgwick and northeastern Sumner Counties through 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm
between Haysville and Clearwater, moving east-northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air Force
Base, South Wichita and Oaklawn.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 3.
Interstate 35 between Mile Markers 31 and 47, and near Mile Marker
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3745 9745 3760 9748 3769 9715 3743 9715
TIME...MOT...LOC 0420Z 246DEG 13KT 3752 9740
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DARMOFALHail, Sedgwick
- When
- May 14, 10:35 PM CST to 10:36 PM CST
- Where
- Sedgwick County, 1.1 mi E of Haysville
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.570, -97.350
Most of the hail was quarter size, however, a few the size of a ping pong ball were reported.
Hail, Lincoln
- When
- May 15, 5:31 AM CST to 5:32 AM CST
- Where
- Lincoln County, 0.87 mi SW of Beverly
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.010, -97.980
Hail, McPherson
- When
- May 15, 6:15 AM CST to 6:16 AM CST
- Where
- McPherson County, Marquette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.550, -97.830
The hail size varied between pea to quarter sized hail. This report was relayed via social media.
Hail, McPherson
- When
- May 15, 6:37 AM CST to 6:38 AM CST
- Where
- McPherson County, Lindsborg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.580, -97.670
Hail, McPherson
- When
- May 15, 6:38 AM CST to 6:39 AM CST
- Where
- McPherson County, 1.08 mi E of Mc Pherson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.370, -97.650
Hail, McPherson
- When
- May 15, 6:40 AM CST to 6:41 AM CST
- Where
- McPherson County, 2.14 mi SSE of Mc Pherson Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.320, -97.670
Hail, McPherson
- When
- May 15, 6:50 AM CST to 6:51 AM CST
- Where
- McPherson County, 0.69 mi N of Moundridge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -97.520
Hail, Butler
- When
- May 15, 9:14 AM CST to 9:15 AM CST
- Where
- Butler County, 1.29 mi ESE of Cassoday
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.020, -96.610
Most of the hail stones were quarter size, however, a few were slightly larger up to a half dollar size.
Hail, Butler
- When
- May 15, 9:14 AM CST to 9:15 AM CST
- Where
- Butler County, 0.88 mi SW of Cassoday
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.020, -96.640
This report was relayed via mPING.
Hail, Greenwood
- When
- May 15, 9:49 AM CST to 9:50 AM CST
- Where
- Greenwood County, 0.55 mi E of Eureka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.820, -96.290
This report was relayed via social media.
Hail, Greenwood
- When
- May 15, 10:06 AM CST to 10:07 AM CST
- Where
- Greenwood County, 0.55 mi E of Eureka
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -96.290
Hail, Wilson
- When
- May 15, 10:30 AM CST to 10:31 AM CST
- Where
- Wilson County, 1.1 mi W of New Albany
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.570, -95.950
Hail, Wilson
- When
- May 15, 11:42 AM CST to 11:43 AM CST
- Where
- Wilson County, 0.88 mi NE of Altoona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.530, -95.660
Hail, Greenwood
- When
- May 15, 12:44 PM CST to 12:45 PM CST
- Where
- Greenwood County, 0.54 mi E of Hamilton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.980, -96.160
Hail, Wilson
- When
- May 15, 1:37 PM CST to 1:38 PM CST
- Where
- Wilson County, 1.09 mi W of Benedict
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.630, -95.750
Hail was reported to be covering the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 14 to 18, 20225 deaths · 5 events
- Flash Flood in Kentucky, May 14, 20221 death · 1 event
- Hail in Kansas, May 14, 2022$1.1 million · 2.75 in hail · 3 events
- Flash Flooding and Hail in Ohio, May 14, 2022$758,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Arkansas, May 14 to 15, 2022$50,000 · 1.5 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 14, 20221.75 in hail · 28 events
- Hail and Damaging Winds in Kansas, May 14, 20222.75 in hail · 23 events
- Hail and Damaging Wind in Missouri, May 14, 2022$16,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Indiana, May 14, 20221 injured · 0.88 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, May 14, 20222.5 in hail · 10 events
- Hail and Damaging Winds in Tennessee, May 14, 2022$13,000 · 1 in hail · 4 events
- Rip Current in Georgia, May 14, 20221 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026160, 1026161, 1026162, 1026163, 1026164, 1026165, 1026166, 1026167, 1026168, 1026169, 1026170, 1026171, 1026172, 1026173, 1026174.